Response to #11
11. Case studies that seem to show harmful effects from consuming Symphytum officinale reflect poor application of the scientific method.
Mee Ling Yeong et al J. Gastroenteerology and Hepatology 5,211-214 1990
Hepatic veno-occlusive disease associated with comfrey ingestion
A 23 year old man was diagnosed with veno-occlusive disease after going to the hospital for a fever and malaise. Diuretics were administered and a shunt employed to relieve liver congestion. The man died of liver failure seven days after installing the shunt. The liver was not biopsied to see if Pyrrolizidine alkaloids or their metabolites were present. His friends reported that he had consumed comfrey 1-2 weeks prior to his hospitalization. It was not determined what species or if indeed it was comfrey at all. It was also not determined if there were other Pyrrolizidine alkaloids sources present in his diet. Also it was not determined if his habit of binge eating and consumption of marijuana caused deterioration of the hepatic cells leading to this problem.
Nothing was done to determine if indeed he had ingested Symphytum officinale. The plant cannot be implicated on here say or second hand accounts of its usage.
Nancy Bach, MD et al Am J Med. Volume 87 page 97 July 1989
Comfrey Herb Tea-Induced Hepatic Veno-Occlusive Disease
A 47 year old woman had consumed ten cups of comfrey tea a day along with handfuls of comfrey/pepsin tablets. This amount of consumption went on for more than one year. Four years later, she developed a liver problem diagnosed as veno-occlusive disease. Although the woman in the study consumed very large amounts of a plant, it was not determined exactly what species of Symphytum or indeed, if it was even a Symphytum species at all through current tests. She also had symptoms of abdominal pain and fatigue before using comfrey. These are both symptoms of veno-occlusive disease that she may have had before consuming the plant. This is not determined in this case Therefore, the case study should not be used in reference to the hepotoxicity of S. officinale.
This woman had symptoms of veno-occlusive disease before consuming the plant. It cannot be determined if the plant worsened, caused, or had anything to do with her condition.
Ridker PM, et al Gastroenterology 88:1050-4 1985
Hepatic Venocclusive disease associated with the consumption of pyrrolizidine containing dietary supplements
A 49 year old woman consumed six capsules of comfrey-pepsin tablets daily for four months. For six months she had taken Mu-16, which also contained Pyrrolizidine alkaloids. The researchers failed to investigate. The pyrrolizidine alkaloids in the Mu-16 tea could have been the toxic Macrocyclic diesters or another alkaloid. Yet, comfrey was implicated in this incident. There is also evidence that comfrey-pepsin tablets contain higher amounts of Pyrrolizidine alkaloids than other comfrey containing products.
Comfrey was not the only source of pyrrolizidine alkaloids in his diet. Comfrey cannot be implicated in this case study.
Weston CFM et al. Brit Med J July P 183 1987
Veno-occlusive decease of the liver secondary to ingestion of comfrey
A 13 year old boy was treated for liver enlargement and abdominal swelling with Prednisolone and Sulfasalazine. This treatment seemed to help and the medication was discontinued. He was then treated with acupuncture and comfrey root tea. Exact strength and frequency are unknown but the course of treatment lasted more than two years. A flair up of Crohns's disease led the doctor to prescribe more Prednisolone. After two years he was again hospitalized with fever, abdominal pain, and swelling. Liver biopsy showed veno-occlusive disease.
Although at the time all other known factors were ruled out, further investigation shows that the medications he was taking could have been the major culprits in this case. Prednisolone can cause abdominal pain, gastrointestinal upset, and damage the liver. This liver damage (brought on through hypokalimic alkalosis) would have weakened his liver and made him more susceptible to liver toxicity. Sulfasalazine can cause headache, nausea, vomiting, gastric distress, and hepatitis. This indicates that people with a history of liver toxicity should not use Prednisolone and Sulfasalazine together.
"Natural Healing with Herbs for a Healthier You"